Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 29, 2006, 12:47 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2006, 12:47 AM CDT (05:47 UTC)
- Expired
- Apr 29, 2006, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 2:10 AM CDT | FLASH FLOOD | Redfield, KS | NUMEROUS LOW WATER CROSSINGS FLOODED ACROSS THE COUNTY. OLD HIGHWAY 54 AND MAPLE ROAD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 290548
FFWSGF
KSC011-291200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT SAT APR 29 2006
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS.
* UNTIL 700 AM CDT.
* AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAGES INDICATE THAT ONE TO THREE INCHES OF RAIN
FELL OVER PORTIONS OF BOURBON COUNTY FRIDAY EVENING. THE
HEAVIEST RAINFALL HAS OCCURRED FROM NEAR POTERVILLE...TO
REDFIELD...TO JUST SOUTH OF FULTON.
* MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED
AREA OVERNIGHT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...FULTON...REDFIELD...UNIONTOWN...DEVON...
HAMMOND...HARDING.. .MARMATON...PETERSBURG AND PORTERVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
3802 9478
$$
IZZI4 follow-up statements
000
WGUS73 KSGF 290620
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 AM CDT SAT APR 29 2006
KSC011-291200-
BOURBON KS-
118 AM CDT SAT APR 29 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...
AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED
RAIN GAUGES INDICATE THAT ONE TO THREE INCHES OF RAIN FELL OVER
PORTIONS OF BOURBON COUNTY FRIDAY EVENING. THE HEAVIEST RAINFALL HAS
OCCURRED FROM NEAR PORTERVILLE...TO REDFIELD...TO JUST SOUTH OF
FULTON.
MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED AREA
OVERNIGHT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FULTON...REDFIELD...UNIONTOWN...DEVON...HAMMOND...
HARDING...MARMATON...PETERSBURG AND PORTERVILLE.
HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT
WILL EXPERIENCE FLOODING INCLUDE...FULTON...REDFIELD...UNIONTOWN...
DEVON...HAMMOND...HARDING...MARMATON...PETERSBURG AND PORTERVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROADWAY.
LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
3802 9478
$$
IZZI000
WGUS73 KSGF 290740
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT SAT APR 29 2006
KSC011-291200-
BOURBON KS-
234 AM CDT SAT APR 29 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...
AS OF 227 AM CDT...EMERGENCY MANAGEMENT REPORTS THAT FLASH FLOODING
IS OCCURRING ACROSS PORTIONS OF BOURBON COUNTY...WITH NUMEROUS LOW
WATER CROSSINGS FLOODED AND SOME ROADWAYS CLOSED DUE TO HIGH WATER.
WHILE RAINFALL IS EXPCETED TO BECOME LIGHTER THIS MORNING...RUNOFF
FROM THE HEAVY RAIN THAT HAS ALREADY FALLEN WILL CONTINUE TO LEAD TO
FLOODING OF LOW LYING AND FLOOD PRONE AREAS ACROSS THE COUNTY.
IT IS PARTICULARLY DIFFICULT TO SEE FLOODED ROADWAYS AT NIGHT. SLOW
DOWN AND BE ON THE LOOK OUT FOR FLOOD WATERS OVER THE ROADS. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN
LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
3802 9478
$$
IZZI000
WGUS73 KSGF 291015
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT SAT APR 29 2006
KSC011-291200-
BOURBON KS-
513 AM CDT SAT APR 29 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOURBON COUNTY UNTIL 700
AM CDT...
AT 510 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT MANY
ROADS ACROSS THE COUNTY REMAIN FLOODED AND IMPASSABLE. ALTHOUGH THE
HEAVY RAINFALL HAS ENDED...RUNOFF FROM THE HEAVY RAINFALL CONTINUES
AND MANY ROADS WILL LIKELY REMAIN FLOODED THIS MORNING.
IT IS PARTICULARLY DIFFICULT TO SEE FLOODED ROADWAYS AT NIGHT. SLOW
DOWN AND BE ON THE LOOK OUT FOR FLOOD WATERS OVER THE ROADS. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN
LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
3802 9478
$$
IZZI000
WGUS73 KSGF 291203
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT SAT APR 29 2006
KSC011-291212-
BOURBON KS-
702 AM CDT SAT APR 29 2006
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BOURBON COUNTY HAS
BEEN ALLOWED TO EXPIRE...
...FLOOD WARNING WILL BE ISSUED TO REPLACE THE FLASH FLOOD WARNING...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
SMALLER STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. HOWEVER LARGER CREEKS
SUCH AS THE MARMATON WILL CONTINUE TO RISE THROUGH THE DAY.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3803 9462 3791 9462 3767 9508 3790 9507
3802 9478
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 11:42 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 28, 11:42 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1142 PM CDT FRI APR 28 2006 .DISCUSSION... WELL ADVERTISED...LONG DURATION HEAVY RAIN EVENT UNDERWAY THIS AFTERNOON WITH MUCH OF THE WESTERN PORTION OF THE SGF CWA ALREADY RECORDING 1/4 TO 1/2 INCH OF RAIN...WITH HIGHER AMOUNTS ASSOCIATED WITHIN WARM PROCESS THUNDERSTORM RAINFALL...PINEVILLE MO OVER AN 1.16 INCHES FOR EXAMPLE. LOOKING AHEAD...FORECAST CHALLENGES DO EXIST ON HOW TO HANDLE SOUTHERN PLAINS CONVECTION AND EXPECTED DRY SLOT. BASED LARGELY UPON THE ORIENTATION OF THE H8 THETA E RIDGE...GFS WOULD SUGGEST LOW LEVEL FLOW SHOULD BE REDUCED...YET THE MODEL MAINTAINS SUBSTANTIAL QPF. NAM ON THE OTHER HAND HAS A SLOWER EASTWARD MOVEMENT OF THE SOUTHERN PLAINS MCS...A GOOD FETCH INTO SOUTHERN MISSOURI...YET REDUCES QPF TOO MUCH PERHAPS DUE TO OVER EMPHASIZING THE DRY SLOTS ARRIVAL AS EARLY AS 9Z OVER THE WESTERN CWA. CONSIDERING FACTORS INCLUDING CURRENT RAIN RATES...EXTENT OF UPPER DIVERGENCE AND LOW LEVEL SATURATED FLOW...AND THAT THE THETA E RIDGE WILL REMAIN AHEAD OF THE PLAINS CONVECTION...EXPECT WIDESPREAD 1.5 TO 3 INCH RAIN AMOUNTS BEFORE DRY SLOT CAN MAKE ITS IMPACT. QUESTIONS REMAIN OVER WHETHER ENOUGH INSTABILITY MAY BE REALIZED FOR SEVERE STORMS TO FORM ON SATURDAY. LONG TERM (MONDAY THROUGH FRIDAY)... AT THE BEGINNING OF THIS PERIOD...CLOSE LOW THAT WILL AFFECT THE REGION THIS WEEKEND WILL CONTINUE TO MEANDER OVER THE MIDWEST MONDAY...BUT WILL GET KICKED EAST BY ANOTHER UPSTREAM SHORTWAVE PROGGED BY BOTH THE ECMWF AND GFS TO MOVE INTO WESTERN CANADA AND THE PACIFIC NORTHWEST EARLY MONDAY. RAIN CHANCES WILL LINGER INTO MONDAY...ESPECIALLY NORTHEAST PORTIONS OF THE FORECAST AREA MONDAY. THE NEXT CHANCE FOR RAIN SHOULD BE WITH THE APPROACH OF THIS UPPER SYSTEM LATE WEDNESDAY INTO THURSDAY AS IT MOVES FROM THE PLAINS INTO THE MIDWEST/OH VALLEY. && .AVIATION... FOR THE 06Z TAFS...WIDESPREAD RAIN EXPECTED TO CONTINUE OVERNIGHT. CONVECTION ONGOING OVER EASTERN OKLAHOMA AS OF 0430Z WILL LIKELY PUSH INTO THE FORECAST AREA AFTER 08Z AND HAVE ADDED THUNDER TO THE TAFS THEN. CEILINGS UNTIL THE ENHANCED PRECIPITATION ARRIVES SHOULD REMAIN AROUND 5000 FEET WITH LOWER CEILINGS/VISIBILITIES AFTER 08Z. CURRENTLY DROPPING CEILINGS INTO THE 2000 TO 3000 FOOT RANGE AND VISIBILITIES TO AROUND 3 MILES. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Apr 28, 7:47 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 747 PM CDT FRI APR 28 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 747 PM CDT FRI APR 28 2006 ...LOCALIZED FLOODING POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS PRODUCING HEAVY RAINFALL AND POSSIBLE ISOLATED FLOODING. AREAS AFFECTED AND TIMING: ACROSS ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS TONIGHT. DISCUSSION: A STORM SYSTEM WAS STILL OUT ACROSS WEST TEXAS AT EARLY EVENING. RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE AREA OVERNIGHT WITH HEAVY RAINFALL POSSIBLE. GENERAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY TONIGHT WITH HIGHER ISOLATED AMOUNTS POSSIBLE. WHILE WIDESPREAD FLOODING IS NOT EXPECTED DUE TO THE CURRENT DROUGHT SITUATION...SOME LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS THAT NORMALLY FLOOD DURING HEAVY RAIN EVENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS THE STORM SYSTEM SLOWLY PUSHES FURTHER EAST INTO THE PLAINS... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SATURDAY. IF SOME CLEARING CAN TAKE PLACE DURING THE DAY ON SATURDAY...THE ATMOSPHERE WILL FURTHER DESTABILIZE WITH A CHANCE OF SEVERE STORM DEVELOPMENT DURING THE AFTERNOON. THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH LATE IN THE WEEKEND INTO MONDAY WITH ADDITIONAL THUNDERSTORM CHANCES LATER IN THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...HOWEVER SPOTTERS SHOULD REPORT ANY OBSERVED FLOODING TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 5:28 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.